Canada’s federal health agency has advised patients and health care professionals of the risk of serious and possibly life-threatening cardiovascular (heart and blood vessel) problems for those who use testosterone replacement drugs.
Testosterone replacement products are intended for men experiencing medical conditions because their bodies cannot make enough testosterone, the Health Canada alert explains. Available products include Androderm, Andriol, Delatestryl, Androgel, Axiron, Depo-Testosterone, Testim, and their generic equivalents.
Health Canada reports a growing body of evidence, including published scientific papers and reports to Health Canada and other regulators, of serious problems such as heart attack, stroke, blood clots in the lungs or legs; and increased or irregular heart rate for those using testosterone replacement products. Health Canada is working with manufacturers to update product labels to address the risks and is collaborating with the U.S. Food and Drug Administration and the European Medicines Agency.
The agency’s alert says men should not use these drugs unless laboratory tests confirm a low testosterone level and other possible causes for their symptoms have been eliminated. Children under 18 and women should not use testosterone replacement medications because their safety and effectiveness has not been established for these groups.
Men using testosterone products should contact a health care professional if they experiencechest pain, shortness of breath, sudden numbness in the face, arm or leg; sudden difficulty speaking or understanding; vision or walking problems; headache, light-headedness, dizziness; rapid pulse; sweating; coughing up blood; leg pain or swelling or pain; racing heartbeat; and fainting or near fainting, Health Canada says.
A doctor should assess the patient’s cardiovascular risk factors or prior history of cardiovascular events (e.g. myocardial infarction, stroke, or heart failure) before prescribing testosterone products, and patients on testosterone therapy should be closely monitored for possible serious cardiovascular events, Health Canada warns.